Alert archive / Missouri / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 109, NWS St. Louis, MO

April 29, 20255 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 29, 2025, 12:06 PM CDT for 5 counties in Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2025, 12:06 PM CDT (17:06 UTC)
Expired
Apr 29, 2025, 12:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Iron County, MO, Reynolds County, MO, Saint Francois County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 8:56 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2025-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2025-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:41 AM CDT, 2 hours 25 minutes earlier. Its key messages:

  • Rounds of showers and thunderstorms are expected today through Thursday. Although a few strong to severe storms cannot be ruled out, the severe weather threat remains low.
  • Dry and seasonable weather returns later this week and through the weekend.
Area forecast discussion, Apr 29, 9:41 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
941 AM CDT Tue Apr 29 2025

.UPDATE...
Issued at 921 AM CDT Tue Apr 29 2025

Scattered strong thunderstorms from earlier this morning have
exited to the east of the forecast area. Attention turns to a
Mesoscale Convective System (MCS) that is positioned over
southwestern Missouri.

This complex is tracking east-northeast at approximately 50-60
mph, bring it into the southwestern sections of the CWA between
17z-18z. Surface analysis shows the cold front extending from the
western suburbs of Chicago, southwest through central Missouri
into southeast Kansas. The MCS is expected to track along the
boundary with SBCAPE reaching around 2,000 J/kg along and south of
the front. The boundary is expected to run roughly along I-44 as
the complex approaches, allowing the southern extent of the
precipitation shield to tap into better support for ongoing strong
to severe thunderstorms. RAP parameters show 0-6km shear
approaching 40 knots, while 0-1 km and 0-3 km shear ranges from
20-25 knots. SRH shows local maxima of 200-300 m2/s2 with 0-3 km
cape values of 100-150 J/kg. Considering these parameters and
upstream behavior, it is not out of the question that a couple of
embedded vortex signatures could produce a weak, short-lived
tornado with LCL height around 600 feet. Mid- level lapse rates
of 6-6.5C may support marginally severe hail, but with MCS in its
mature stage, competing updrafts will struggle to concentrate
upward motion long enough to sustain larger hail. Damaging wind
gusts of 60-70 mph will also be possible, especially ahead of
bowing segments.

Maples

&&

.KEY MESSAGES...

- Rounds of showers and thunderstorms are expected today through
  Thursday. Although a few strong to severe storms cannot be ruled
  out, the severe weather threat remains low.

- Dry and seasonable weather returns later this week and through
  the weekend.

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 244 AM CDT Tue Apr 29 2025

A cold front is gradually making its way into the forecast area from
the northwest early this morning. Convection along it has been
fairly limited, but has increased in recent hours across Kansas and
western Missouri where low level moist convergence is greater.
Further east in our area, locally lower dewpoints have led to a
reduction in instability so much of the convection to the west has
rapidly weakened as it moves northeast. Expect this trend to
continue over the coming few hours as the cold front continues to
slide southeast. Although we cannot rule out a strong to severe
storm especially if low level moisture can increase instability,
this is looking increasingly less likely. Convection in our forecast
area is likely to be more limited in strength and coverage, being
primarily driven by initiation upstream across Kansas and Oklahoma
and advected northeast in the vicinity of the advancing cold front.

Model guidance is in fairly good agreement that the surface front
will be positioned across southeast MO and southern IL by around
noon today with some convection still ongoing from earlier activity
advected into the area. The potential for severe storms this
afternoon will primarily be to the south of this front where diurnal
instability will be maximizing. Shear will be a bit weaker, but
still sufficient for organized storm clusters posing primarily a
threat for damaging winds. This threat will be mostly to the south
of our forecast area. The threat for flash flooding has decreased
primarily due to the more scattered nature of convection making it
less likely that multiple rounds of heavy rainfall will track across
the same areas.

The front continues south to about the Memphis area before stalling
tonight. Additional showers and storms develop in an area of moist
advection across Oklahoma overnight driven by the approach of a
southern stream trough. Some remnants of this activity may track
into our area on Wednesday morning. As the upper trough moves east
out into the Plains on Wednesday, the surface front gets shoved back
northward as a warm front, putting much of our area into the renewed
warm sector before the trough arrives Wednesday night. Although
modest shear exists to aid in organizing convection into multicell
clusters or an MCS, the timing of the trough's arrival during the
overnight hours will limit the available instability. So once again
we cannot rule out a strong to severe storm, with damaging winds the
primary threat, low level stability in the nocturnal environment may
prevent this front occurring.

Additional showers and storms continue on Thursday as the trough
finally exits to the east. Although we do get into the warm sector
on Wednesday, another cold front pushes through with the trough on
Thursday, eventually ending this period of wet weather.

Kimble

&&

.LONG TERM...  (Wednesday Night through Monday)
Issued at 244 AM CDT Tue Apr 29 2025

Cooler and drier air moves in behind Thursday's front, but a
secondary trough dropping in from the northern stream may trigger
more showers and perhaps a thunderstorm on Friday. With little
moisture to work with (dewpoints falling into the 40s), this
instability will be very limited and driven by cold advection aloft
rather than moist advection in the low levels. As a result, we do
not expect severe thunderstorms with this round or even that much
rainfall. It will, however, renew a push of cooler and drier air
into the region that sets the stage for a beautiful weekend.

Although cool air moves in with surface high pressure Friday into
Saturday, ridging will be building across the Rockies and moving out
into the Plains late in the week. This will allow a warm up to begin
especially once that surface high moves east and allows a low level
southerly flow to begin again. Gulf moisture remains cut off by that
rather expansive surface high, so we expect dry weather to last into
the first part of next week.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 617 AM CDT Tue Apr 29 2025

Thunderstorms ongoing at the start of the forecast in the St Louis
area should exit fairly quickly. Otherwise largely VFR conditions
with variable winds expected until a cold front moves in from the
northwest. This front has had MVFR ceilings behind it across Iowa
and northwest Missouri, and this may occur as it moves into Quincy
and central MO late this morning and into the St Louis metro
around midday. Additional thunderstorms ongoing across Oklahoma
and Kansas will head northeast through the morning and early
afternoon, but are likely to stay south of the TAF locations in
our area.

Although the cold front drops south this evening, it will begin to
shift back north as a warm front on Wednesday. As it does so,
moist advection lifting over the advancing warm front is likely to
lead to an area of MVFR or IFR ceilings beginning late in the
current TAF forecast in central MO and the St Louis metro early
Wednesday morning.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 29, 2:47 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 AM CDT Tue Apr 29 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 AM CDT Tue Apr 29 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected today. While widespread severe
weather is not expected, a few storms could become strong to severe
with damaging winds and large hail the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms remain in the forecast Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Kimble

In the hours before

Local storm report, Apr 29, 8:37 AM CDT, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
837 AM CDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     Tstm Wnd Gst     1 NW Salem              38.64N 88.97W
04/29/2025  M58 MPH          Marion             IL   AWOS

&&

Delia

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:08 AM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve42 min
Apr 29, 12:23 PM CDTTornado WarningLSXWashington22 min
Apr 29, 12:50 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois16 min
Apr 29, 1:00 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Francois, Washington3 hr
Apr 29, 1:05 PM CDTTornado WarningLSXSainte Genevieve33 min
Apr 29, 1:17 PM CDTAreal Flood AdvisoryLSXMadison3 hr
Apr 29, 7:34 AM CDTSevere Thunderstorm WarningLSXClinton, Marion, Washington29 min
Apr 29, 1:27 PM CDTSevere Thunderstorm WarningLSXRandolph23 min
Apr 29, 1:50 PM CDTFlash Flood WarningLSXWashington3 hr
Apr 29, 1:57 PM CDTFlash Flood WarningLSXClinton, Marion3 hr
Apr 29, 2:04 PM CDTSevere Thunderstorm WarningLSXClinton, Marion, Washington31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.